hyper “k” or nah?

Hyperkalemia: tall, peaked T-waves on your heart monitor (EKG reading). Deadly. Arrythmias. cardiac arrest.

Hyperkalemia is the medical term that describes a potassium level in your blood that’s higher than normal. Potassium is a nutrient that is critical to the function of nerve and muscle cells, including those in your heart. Your blood potassium level is normally 3.6 to 5.2 millimoles per liter (mmol/L).

Right?  (Atleast that’s what the textbook says…or Laura Gisparis in her CCRN videos)

WRONG.

My patient was in normal sinus rhythm, no EKG issues. No PVCs (premature ventricular contractions, which usually means an electrolyte deficit), electrolytes on her blood gas was totally normal. But what I did notice is she did have a change in her mental status and complaining of nausea persistently throughout the morning unrelieved by the anti-emetics.

A casual ABG check reads : K 6.9, pt was basically obtunded, lethargic in her stupor, word- salading, and complaining of being extremely fatigued. Ding ding!

So, we treated it.

10u regular insulin 

1/2 amp of dextrose (to prevent hypoglycemia)

Insulin administered with glucose facilitates the uptake of glucose into the cell, which brings potassium with it

Calcium gluconate 

Furesomide (Lasix) – loop diuretic 

albuterol nebulizer

Medications such as calcium, insulin, glucose, and sodium bicarbonate are temporizing measures.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s